Texas, 2017

High Wind in Texas, January 9 to 11, 2017

January 9 to 11, 2017 · NWS MAF · 4 events in 1 county or zone

Strong westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 4:13 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 9, 4:13 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
513 PM CST Mon Jan 9 2017

.AVIATION...
00Z TAF issuance.

No aviation concerns the next 24 hours, VFR conditions will prevail
at all terminals.

Note: Strong SW winds across the Guadalupe Mountains tonight and
tomorrow will likely result in severe turbulence near this area,
resulting in hazardous flying conditions particularly for low
flying light aircraft.

&&

.PREV DISCUSSION... /issued 153 PM CST Mon Jan 9 2017/

DISCUSSION...

An upper ridge over the region this afternoon will flatten, head
east tonight and Tuesday as a series of shortwave troughs traverse
the southwester/central CONUS.  Although there will be periodic
bouts of high cloud coverage, lift associated with these waves will
be too far north for any precipitation through Thursday.  What this
pattern will promote is near record to record high temperatures, dry
conditions and enough wind in the mountains for high wind concerns.
Will not fiddle around with the Guadalupe Mountains, that is, will
go ahead and issue a High Wind Warning starting tonight, which will
last through Wednesday night. Think high winds could occur as early
as tonight in the higher elevations, which could develop in the
lower elevations during the day Tuesday, and again Wednesday during
the day.  There could be a break in the higher winds, but it appears
they will be sporadic in both the higher and lower elevations for an
extended period of time.

A low level thermal ridge expanding over the CWA this afternoon will
be dampened somewhat Tuesday due to a passing shortwave trough,
before making a comeback Wednesday areawide.  Despite the dip in h85
temps and influx of high clouds Tuesday, think west to northwest
downslope winds will make the difference as far as temperatures
warming to near record or record levels.  Considering surface winds
will be in the 15 to 20 mph range at times, there will be fire
weather concerns.  More details for fire weather is contained in the
discussion below.

By Thursday, heights/thicknesses will begin to fall ahead of an
upper trough deepening over the southwestern CONUS.  It appears
this will mitigate most of the fire weather concerns with a little
cooler temperatures, and high winds in the mountains.  But the focus
of the forecast will then turn to the arrival of a cold front and
precipitation chances increasing ahead of, and possibly under, a
cutoff upper low.  Differences still abound with the handling of
both synoptic features, so will leave fairly high PoPs and the
possibility of wintry precipitation going in the forecast Friday
night through Saturday night, and perhaps Sunday if some of the
slower solutions come about.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  77  45  78 /   0   0   0   0
Carlsbad                       47  78  44  76 /   0   0   0   0
Dryden                         44  77  46  80 /   0   0   0   0
Fort Stockton                  53  81  49  82 /   0   0   0   0
Guadalupe Pass                 48  68  45  69 /   0   0   0   0
Hobbs                          43  77  41  75 /   0   0   0   0
Marfa                          39  76  36  74 /   0   0   0   0
Midland Intl Airport           46  78  45  78 /   0   0   0   0
Odessa                         47  78  45  78 /   0   0   0   0
Wink                           44  82  42  80 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 3 AM MST Thursday for Guadalupe
     Mountains.

&&

27/72
Hazardous weather outlook, Jan 9, 12:34 PM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CST MON JAN 9 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CST MON JAN 9 2017 /1234 PM MST MON JAN 9 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS WILL EXIST THIS AFTERNOON ACROSS
THE SOUTHEAST NEW MEXICO PLAINS SOUTH TO THE BIG BEND AREA...MAINLY
FOR LOCATIONS WEST/SOUTH OF THE PECOS RIVER.

HIGH WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS BEGINNING THIS
EVENING. A HIGH WIND WARNING HAS BEEN ISSUED FOR SOUTHWEST TO WEST
WINDS OF 40 TO 50 MPH WITH GUSTS OVER 70 MPH IN THE HIGHER
ELEVATIONS OF THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS EXTENDS THROUGH
WEDNESDAY NIGHT. SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH AND GUSTS TO
65 MPH ARE EXPECTED IN LOWER ELEVATIONS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
THROUGH WEDNESDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 9, 6:38 PM MST to January 11, 1:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Strong westerly winds of 40-48 mph sustained, and gusts of 58-71 mph, occurred for most of January 9-11 at the Bowl RAWS in the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
January 10, 2:51 AM MST to January 11, 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
January 11, 5:12 AM MST to 1:17 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
January 11, 7:52 AM MST to 9:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666804, 666808, 666810, 666807.